Dense Fog, Alexander
- When
- July 2, 4:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog prevailed across southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less at times.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog prevailed across southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less at times. The fog formed with light winds under a high pressure ridge extending from the Great Lakes south across the Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 1:49 AM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 249 AM CDT Thu Jul 2 2020 .SHORT TERM...(Today through Saturday night) Issued at 243 AM CDT Thu Jul 2 2020 A persistent elongated vorticity zone over the MS Valley region will weaken and slowly drift SSW over Missouri through Friday. Much lower confidence call today with respect to PoPs for convection. Slightly better chances should exist over SEMO especially the Ozarks region. There is a slight chance back into southern IL and possibly west KY. As drier air works west across the region Friday through Saturday, even lower chances exist, generally for SEMO and the Ozark Foothill region, mainly dry elsewhere. Temps and humidity will be about normal for early July. Will continue to monitor patchy dense fog development early this morning, mainly west KY. .LONG TERM...(Sunday through Wednesday) Issued at 243 AM CDT Thu Jul 2 2020 A typical summertime pattern is shaping up for the long term, with a daily chance of mainly afternoon thunderstorms along with seasonably hot and humid conditions. Forecast confidence is relatively good. A large ridge of high pressure will dominate much of the country heading into next week. This will keep most of the active weather from the Northern Plains into the Upper Midwest and Great Lakes region. While mainly dry conditions are forecast for our immediate area, the development of isolated to widely scattered heat of the day thunderstorms cannot be ruled out each day. Chances increase slightly from late in the weekend into the middle of next week as dew points climb a few degrees. However, we did bump chances down from the initialized blend, which seemed overly aggressive given the pattern. Seasonably hot and humid weather is anticipated through the period. Highs are forecast to average from around 90 to the lower 90s each afternoon, with nighttime lows around 70 to the lower 70s. && .AVIATION... Issued at 243 AM CDT Thu Jul 2 2020 Conditions have deteriorated since late evening, with areas of MVFR to LIFR cigs and even local IFR/LIFR visibilities due to fog. Will continue to account for this through daybreak. All the TAF's were adjusted accordingly. Otherwise a return to VFR conditions today with convective chances isolated and primarily west of a KMVN to KCEY line, best chances across southeast MO. Light winds today through tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...08 LONG TERM...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 329 AM CDT Thu Jul 2 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 329 AM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance for a few thunderstorms today and tonight, mainly across southeast Missouri. The activity may extend as far west as southern Illinois and west Kentucky. Lightning, locally heavy rain and gusty winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday and Saturday across the Ozark Foothills region. For Sunday through Wednesday, there is a chance for thunderstorms area wide each day, though coverage will likely be scattered, with not all areas receiving rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Paducah KY 217 AM CDT Thu Jul 2 2020 ILZ093-094-KYZ001>009-021015- Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway- Including the cities of Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, and Murray 217 AM CDT Thu Jul 2 2020 ...PATCHY DENSE FOG EARLY THIS MORNING... Some clearing, along with calm winds, and abundant rainfall the past two days has set the stage for patchy dense fog across the area. Use caution driving early this morning, as the patchy dense fog will cause sudden reductions in visibility. 08
Special Weather Statement National Weather Service Paducah KY 437 AM CDT Thu Jul 2 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-021230- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott- Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Bloomfield, Sikeston, Charleston, and New Madrid 437 AM CDT Thu Jul 2 2020 ...PATCHY DENSE FOG EARLY THIS MORNING... Some clearing, along with calm winds, and abundant rainfall the past few days has set the stage for areas of fog across the region. Use caution driving early this morning, as locally dense fog will cause sudden reductions in visibility.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907945, 907946, 907947, 907948, 907949, 907950, 907951, 907952, 907953, 907954, 907955, 907956, 907957, 907958, 907959, 907960, 907961, 907962, 907963.